Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Sep, 1982, Volume 50, Issue 5

Decreasing Costs in International Trade and Frank Graham's Argument for Protection<1243:DCIITA>2.0.CO;2-A
p. 1243-1268

Wilfred J. Ethier

Over half a century ago Frank Graham argued that decreasing costs could justify protection. Although this contention stimulated a huge literature, a correct analysis has never been made. The present paper attempts to fill this gap. It is shown that Graham's case applies to trade between approximately equally-sized economies and that a greater degree of increasing returns actually reduces its likelihood. Furthermore, increasing returns yield a positive analysis nearly completely symmetric to that of Ricardian constant costs. A new analytical tool, the allocation curve, is introduced, with which Marshallian stability is fully analogous to Walrasian instability with offer curves.

Log In To View Full Content

Journal News